Hail, Morton
- When
- August 12, 8:03 PM CST
- Where
- Morton County, 13.11 mi WSW of Richfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.220, -102.010
An isolated severe thunderstorm produced hail in Morton county during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated severe thunderstorm produced hail in Morton county during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 12, 1:59 PM CST, 6 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT WED AUG 12 2009 .DISCUSSION... DAYS 1-2... W/V LOOP SUPPORTING THE NAM AND GFS WITH MOVING A 5H UPPER WAVE OUT OF CO AND ACROSS NW KS LATER THIS AFTERNOON. I300-I305 ISENTROPIC SFCS THIS MORNING WAS ALSO SHOWING MOISTURE ADVECTING NORTHWARD ACROSS FAR WRN KS AHEAD A DEVELOPING SFC TROF. THIS COMBINED WITH PROGGED LATE DAY INSTAB IN THIS AREA CONTINUES TO SUPPORT AT LEAST SLT CHC POPS. AT THIS TIME WILL NOT ONLY LEAVE POPS AS FOR THIS EVENING BUT MAY ALSO BUMP POPS UP SOME IN OUR NW CWA. WILL MAKE FINAL CALL CLOSER TO ISSUANCE TIME. ON THURSDAY WE SHOULD SEE A REPEAT OF SOMETHING VERY SIMILAR SINCE THERE WILL STILL BE A SFC TROF OF LOW PRESSURE IN OR JUST WEST OF OUR CWA AS ANOTHER WEAK 5H VORT LOBE IS PROGGED TO BE MOVING ACROSS ERN CO TOWARDS WRN KS. DETAILS ARE UNCLEAR ON EXACTLY WERE OR WHEN OF THIS NEXT UPPER WAVE BUT INITIAL PLAN IS TO KEEP SOME SMALL POPS EARLY IN OUR WRN CWA. AS FOR TEMPERATURES OVER THE NEXT FEW DAYS THE CURRENT FORECAST IS STILL LOOKING PRETTY GOOD. GUIDANCE AND 85H MIX DOWN TEMPS WERE WITHIN A FEW DEGREES OF CURRENT FORECAST SO OTHER THAN A FEW TWEAKS HERE AND THERE NO MAJOR ADJUSTMENTS PLANNED THE TEMPERATURE GRIDS. DAYS 3-7... PRECIPITATION CHANCES WILL EXIST IN JUST ABOUT EVERY FORECAST PERIOD ACROSS PORTIONS OF THE DDC FA THROUGH EARLY-MID NEXT WEEK...AS WE REMAIN IN AN UNUSUALLY ACTIVE AND SOUTHWARD DISPLACED JET STREAM PATTERN WITH STRONGER THAN AVERAGE FRONTS FOR SUMMER. A DEEP TROUGH IS EXPECTED TO MOVE FROM THE WESTERN CONUS THROUGH THE ROCKIES THIS WEEKEND...EVENTUALLY MOVING OUT INTO THE NORTHERN PLAINS AND UPPER MIDWEST REGION BY EARLY NEXT WEEK. ANOMALOUSLY LOW HEIGHTS IN THE MID LEVELS WILL CONTINUE EVEN IN THE WAKE OF MAIN POLAR JET STREAK...KEEPING MID-UPPER FLOW SHUNTED TO THE SOUTH THROUGH DAY 6. IN THE DAILIES...AN INITIAL SHORTWAVE TROUGH WILL EJECT NORTHEASTWARD THROUGH THE HIGH PLAINS OF WESTERN KS/NEB FRIDAY. THIS WILL PROMOTE ENHANCED DEEP TROPOSPHERIC LIFTING FOR ORGANIZED THUNDERSTORM DEVELOPMENT. WILL HAVE 20 TO 30 POPS ACROSS THE CWA WITH A FEW SEVERE STORMS POSSIBLE GIVEN FAVORABLE DEEP LAYER SHEAR ENVIRONMENT. BY SATURDAY...BROAD SOUTHWEST FLOW ALOFT WITH A FAIRLY IMPRESSIVE JET STREAK EXIT REGION WILL NOSE INTO THE HIGH PLAINS. AT THIS TIME...IT APPEARS MOST FAVORABLE FORCING WILL BE JUST NORTH OF THE DDC FA INTO NORTHWEST KS AND WESTERN NEB. A FAIRLY LARGE-SCALE SEVERE WX EVENT MAY UNFOLD GIVEN THE CONFIGURATION OF THIS JET PATTERN...AVAILABLE LOW LEVEL MOISTURE...AND STRONG LOW LEVEL FRONTOGENESIS. AN OVERNIGHT MCS WILL BE LIKELY...BUT NORTH OF THE DDC FA AS IT STANDS NOW...THUS JUST 20 POPS FOR THE SAT/SAT NIGHT PERIOD. AS WE HEAD INTO SUNDAY, THOUGH, THE TROUGH AXIS AND COOLER H5-7 TEMPS WILL BEGIN TO OVERSPREAD WESTERN KS...ALONG WITH THE LOW LEVEL FRONT. THIS APPEARS TO BE THE BEST DAY IN THE EXTENDED FORECAST FOR ORGANIZED AND PERHAPS WIDESPREAD STRONG/SEVERE THUNDERSTORMS. WILL BE CARRYING 40 POPS FOR SUNDAY/SUNDAY ACROSS AT LEAST THE EASTERN HALF OF THE DDC FA GIVEN THE STRONG SIGNALS IN ALL THE GLOBAL SPECTRAL DETERMINISTIC MODEL SOLUTIONS. THE MOST LIKELY TIME FRAME FOR SURFACE FRONTAL PASSAGE ACROSS SOUTHWEST KS WILL BE SOMETIME LATE SUNDAY AFTERNOON OR EVENING...HOWEVER THE GFS IS QUICKER WITH THE FRONT AND THUS LOWER WITH GRIDDED SURFACE TEMPERATURE FORECAST. WILL HEDGE IN THE MIDDLE WITH AN ATTEMPT AT A BROAD GRADIENT FOR HIGHS FROM MID 90S IN THE SOUTHEAST TO MID 80S IN THE NORTHWEST. A COMPLEX OF THUNDERSTORMS SHOULD EXIT THE DDC FA SOMETIME DURING THE SUNDAY NIGHT PERIOD...HOWEVER THE FRONT WILL PROBABLY NOT PUSH VERY FAR SOUTH OF THE DDC FA AS LOW LEVEL DEVELOPMENT WOULD BE FAVORED IN THE RIGHT ENTRANCE REGION OF THE EXITING JET STREAK. THE ECMWF AND GFS SHOW AN ABUNDANT SUPPLY OF LOW LEVEL MOISTURE IN AN EVOLVING POST-FRONTAL UPSLOPE REGIME LATE SUNDAY NIGHT INTO MONDAY. GIVEN THIS...HAVE TO HAVE POPS IN THE FORECAST FOR ADDITIONAL THUNDERSTORM CLUSTERS IN A COOLISH 700MB THERMAL ENVIRONMENT AND LOW LEVEL BAROCLINIC ZONE AROUND. THE SUNDAY THROUGH TUESDAY PERIOD COULD BE A RATHER WET STRETCH FOR SOME AREAS OF THE DDC FA, WHICH WILL CONTINUE TO BE MONITORED WITH FORECAST MODIFICATIONS AS WE GET CLOSER TO THAT PERIOD. && .AVIATION... SOME ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE HIGH PLAINS OF EASTERN COLORADO AND ADJACENT WESTERN KANSAS LATE THIS AFTERNOON AND EVENING. A SOMEWHAT ORGANIZED CLUSTER OF STORMS (OR A SUPERCELL STORM?) MAY EVOLVE SOUTHEAST LATER ON THIS EVENING PERHAPS IMPACTING THE KGCK TERMINAL AFTER 13/00Z, BUT FOR NOW WILL JUST HANDLE THIS WITH CB CLOUD GROUP AND AMEND THE TAF AS NEEDED AS THE CONVECTIVE SITUATION BECOMES A BIT MORE CLEAR. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 96 68 94 / 10 0 10 10 GCK 65 96 66 93 / 20 10 20 10 EHA 66 95 66 94 / 20 10 20 10 LBL 65 96 67 94 / 20 10 20 10 HYS 66 97 68 94 / 10 0 10 10 P28 68 96 69 95 / 10 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/25/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 458 AM CDT WED AUG 12 2009 KSZ030-031-043>046-061>066-074>081-084>090-131000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 458 AM CDT WED AUG 12 2009 /358 AM MDT WED AUG 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON NEAR THE COLORADO BORDER AND WILL MOVE TO NEAR A LINE FROM ASHLAND TO NESS CITY BEFORE DIMINISHING AROUND MIDNIGHT. A FEW OF THE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS. THE POTENTIAL FOR SEVERE WEATHER IS GREATEST WEST OF A LINE FROM SCOTT CITY TO LIBERAL. A TROUGH OF LOW PRESSURE WILL DEEPEN IN THE LEE OF THE ROCKIES TODAY, AND LOW LEVEL MOISTURE WILL FLOW NORTHWARD ACROSS WESTERN KANSAS. ALTHOUGH WINDS ALOFT WILL BE RELATIVELY LIGHT THIS AFTERNOON...HIGH LEVEL WINDS WILL INCREASE THIS EVENING. CONSIDERABLE MID LEVEL INSTABILITY WILL PROVIDE AN ENVIRONMENT FAVORABLE FOR THE DEVELOPMENT OF HAIL WITH THE STRONGER UPDRAFTS. A LOW LEVEL JET WILL DEVELOP THIS EVENING, AND INCREASING WIND SHEAR WILL ALLOW THE THUNDERSTORMS TO PERSIST WELL AFTER SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL INCREASE WITH THE APPROACH OF AN UPPER LEVEL TROUGH FRIDAY AFTERNOON AND FRIDAY NIGHT. A COLD FRONT WILL MOVE INTO WESTERN KANSAS ON SUNDAY, AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONT SUNDAY AFTERNOON AND NIGHT. A FEW OF THE THUNDERSTORMS COULD BE SEVERE. THE FRONT WILL BE VERY SLOW TO MOVE...AND ADDITIONAL THUNDERSTORMS CAN BE EXPECTED NEXT MONDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 500 PM NEAR THE COLORADO BORDER AND AS FAR EAST AS SEWARD...HASKELL...FINNEY AND SCOTT COUNTIES DURING THE EVENING HOURS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Dodge City radar (KDDC), 190 km away, was scanning. The volume nearest the first event began at 02:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195313.